Alert archive / Colorado / Flash Flood Watches in 2021
Flash Flood Watch 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood watch at Jul 9, 2021, 2:44 PM MDT for 6 counties in Colorado. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2021, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 9, 2021, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO
The radar
The Grand Junction radar (KGJX), 114 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -533 J/kg
- Mixed-layer LCL
- 3326 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 9, 11:58 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 11:58 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1158 AM MDT Fri Jul 9 2021
.SHORT TERM...(Today through Saturday)
Issued at 311 AM MDT Fri Jul 9 2021
Besides a few isolated storms lingering around, things are quiet
and warm this morning. The PacNW trough is still on track to dive
southeastward over Montana and Wyoming later today. The associated
midlevel jet will nose over northeast Utah and northwest Colorado
this afternoon. Deep mixing will allow those strong winds to
reach the surface. Ahead of that system the thermal ridge will be
directly overhead making for record heat today. These hot temps
have dried out the lower levels, and that along with the wind will
cause critical fire weather in northwest third of the area. There
has been very little change in the overall moisture content of
the atmosphere so afternoon showers and storms are expected. The
high-res models want to concentrate a majority of the convection
along and south of I-70. Although looking at the soundings they
show very little difference from north to south as far as capping
is concerned. It could be related to a slight drying indicated by
the in that area. Storms today will be capable of gusty outflow
winds, dry lightning and in the stronger cells brief heavy
rainfall. They should diminish for the most part in the late
evening.
Tonight the main trough axis progresses over the northern Plains
and drags drier air into the region from the north. During the
day tomorrow the dry air will continue to surge through a majority
of the forecast area. This will limit the amount of the afternoon
convection to a small section of the southern San Juans. The
trough will also suppress the high pressure and in response should
cool the temperatures by a few degrees. This post-trough regime
will support gusty winds in southeast Utah and southwest Colorado
tomorrow afternoon. That coupled with the drying airmass could
lead to critical fire weather conditions there.
.LONG TERM...(Saturday night through Thursday)
Issued at 311 AM MDT Fri Jul 9 2021
By late Sunday, we already start to see moisture work around the
high pressure centered over southern Nevada and California.
Although it might not make it in time or be enough to support
convection. There should be a gradual uptick on Monday. By
Tuesday, there are indications of another PacNW trough, but there
is some spread among models. Despite strength and timing issues
the moisture will continue to trickle into the region allowing for
more showers and storms. This along with the high still centered
further southwest temps get closer to normal early next week.
Models are hinting that Wednesday might have the most widespread
convection. It's definitely not the most favorable pattern for a
monsoonal push, but it appears like a modest amount of moisture
reaches the area. This makes sense especially if the northern
shortwave is relatively strong. In the wake of that system the
atmosphere will try to dry out once again in the northerly flow.
The effectiveness of this dry push will dictate how much residual
moisture will be available beyond that. Although, the high
pressure might try to migrate back over our region by next
weekend, which has been are best chances at weak moisture
advection.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1158 AM MDT Fri Jul 9 2021
Expect showers and thunderstorms to develop over the higher
terrain during the afternoon and this activity will continue into
the evening. Like yesterday, potential for cells moving directly
over TAF sites too low to mention, though a stray cell may move
within the vicinity of the higher elevation TAF sites, KASE,
KEGE, KGUC and KTEX through 00Z/Sat. Gusty outflow winds as high
as 40 KTS are more likely at these sites, as well as KGJT, KRIL,
KMTJ and KDRO. Otherwise, expect VFR conditions with no ceilings
below ILS breakpoints. Winds become breezy from the west and
northwest from early afternoon through early evening.
&&
.FIRE WEATHER...
Issued at 311 AM MDT Fri Jul 9 2021
A system passing north of the area will cause an increase in the
winds for northeast Utah and northwest Colorado so the Red Flag
Warning remains in effect from noon to 8 PM MDT. Expect another
round of terrain-driven storms this afternoon to produce dry
lightning, gusty outflow winds and in the stronger cells brief heavy
rainfall. Coverage will be much less than yesterday north of I-70.
Strong winds shift to the south Saturday making critical fire
weather conditions possible across portions of southeast Utah and
southwest Colorado. A Fire Weather Watch remains in effect for those
areas Saturday afternoon through early Saturday evening. Moisture
gradually increases mid to late week.
&&
.CLIMATE...
Issued at 517 AM MDT Fri Jul 9 2021
The forecast high temperature today for Grand Junction is 105.
The daily high record for Grand Junction is 103 set back in 2002,
while the all time and monthly record for Grand Junction is 106
set back in 2005 on July 21st.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200-202.
Heat Advisory until 8 PM MDT this evening for COZ006-020.
Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ207.
Heat Advisory until 8 PM MDT this evening for COZ007-011.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487.
Heat Advisory until 8 PM MDT this evening for UTZ022-024-027-029.
Fire Weather Watch from Saturday afternoon through Saturday
evening for UTZ491.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...NL
FIRE WEATHER...KJS
CLIMATE...KJSHazardous weather outlook, Jul 9, 3:21 AM MDT, 11 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 321 AM MDT Fri Jul 9 2021 COZ001>014-017>023-UTZ022>025-027>029-100930- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 321 AM MDT Fri Jul 9 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Hot weather is expected again, with triple digit heat for the lower desert valleys. Critical fire weather is possible across portions of northwest Colorado and northeast Utah this afternoon. Scattered showers and storms could produce strong winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather is possible across portions of southwest Colorado and southeast Utah tomorrow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:44 PM MDT | Red Flag Warning | GJT | Dolores, La Plata, Montezuma, San Miguel | 30 hr |
Nearby
Flash Flood Watches in Colorado, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.